Minnesota, 2008Blizzard in Minnesota, December 20 to 21, 2008
December 20 to 21, 2008 · NWS FSD · 8 events in 8 counties and zones
Northwest winds sustained around 30 mph, with gusts over 40 mph, combined with existing loose snow cover and generally light new snowfall to cause frequent visibilities below a quarter mile in blowing snow. Drifting snow closed several roads.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northwest winds sustained around 30 mph, with gusts over 40 mph, combined with existing loose snow cover and generally light new snowfall to cause frequent visibilities below a quarter mile in blowing snow. Drifting snow closed several roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 20, 10:30 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Dec 20, 10:30 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 AM CST SAT DEC 20 2008
.DISCUSSION...
IN GENRL THE BLIZZARD WARNING LOOKS TO BE WORKING OUT WELL. REPORTS
INDICATE THE VERY LOW VSBYS WITH THE STG WINDS ARE NOT SO WDSPRD IN
THE SWRN CRNR OF THE FCST AREA WHERE THERE IS NOT TOO MUCH LOOSE
SNOW...BUT EVEN THERE SEEMS THE WHITEOUT WILL BE ENUF IN OPEN AREAS
TO KEEP THE WARNING INTACT FOR NOW. FRTHR E THERE IS LOTS OF LOOSE
SNOW TO BLOW ARND SO EVEN AFTER CORRENT SNOW ENDS THE WHITEOUT WILL
BE THERE. OF COURSE WINDS CHILLS WILL CONT TO GO DOWN EVERYWHERE.
TEMPS COOLING PRETTY MUCH AS WE HAVE BEEN GOING FOR. THE ONE THING
THAT IS DIFFEENT IS STGR CLEARING WRN AND CNTRL FCST AREA THRU THIS
AFTN AND AM ADJUSTING THAT ACCORDINGLY...BUT WITH ERY MRNG FCSTR
DOING A GOOD JOB BY ENDING FALLING SNOW QUICKLY ANYWAY...THIS WILL
NOT AFFECT HILITES. AFTER CLOUDS BREAK UP MORE THRU THIS AFTN THEN
EXPECT A LOW CLOUD INCRS AGAIN LATER TNGT WITH NEXT SURGE OF ACRTIC
AIR AND WNDS. ZONES LOOK GOOD FOR AN UPDATE CLOSE TO NOON WHEN SOME
ERN AREAS GO FROM ADVY TO BLIZZARD WARNING.
&&
.PREV DISCUSSION...
OBVIOUS FOCUS FOR FORECAST IS THE UPCOMING DETERIORATING CONDITIONS
AND BLIZZARD THREAT ACRS THE FCST AREA. THIS MORNING...ARCTIC BNDRY
INTO THE JAMES RIVER VALLEY...WITH WINDS ALREADY A GOOD 25 TO 35 KTS
ON BASIS OF MAINLY SHALLOW FORCING. STRONG WAVE ON WV STARTING TO
SLIDE THRU WRN SD...AND THIS SHUD AID IN COUPLING AN INCREASINGLY
STRONGER GRADIENT ALFT TOWARD THE SFC. PV IMPULSE WITH STRONG JET
IMPULSE DRIVING A STRONG CLEARING BNDRY INTO CNTRL SD...BUT ALSO
INTERACTING WITH DECENT BAROCLINIC/FRONTOGENETIC ZONE TO PRODUCE A
FAIRLY WIDESPREAD BAND OF SNOWFALL ACRS CWA. HOWEVER...EFFICIENCY OF
PCPN HAS BEEN A BIT LACKING WITH RATES NOT BEEN VERY HIGH AND FOR
MOST PART HAVE NOT SEEN HIGHLY DENDRITIC GROWTH WITHIN SNOW AREA.
CONDITIONS ARE SOMEWHAT BETTER TOWARD THE N/NE WITH SOMEWHAT
STRONGER FORCING OVERLAP...AND MAX LIFT NICELY WITHIN DENDRITIC
ZONE. THEREFORE...WL KEEP HIGHER SNOWFALL AMNTS GOING MAINLY OVER
NERN 1/2 OF CWA AS BEFORE...BUT TAPER DOWN A BIT THRU W AND FAR S.
WINDS HAVE BEEN COMING UP A BIT SOONER THAN EARLIER THOUGHT...SO
DESPITE SOME SNOW TOTALS ENDING UP BLO ADVY...WL KEEP EXISTING
WINTER WX ADVY HIGHLIGHT GOING TO COVER COMBO OF SNOW AND BLOWING
SNOW. TRANSITION TO BLIZZARD WARNING REMAINS INEVITABLE FOR MOST
TODAY...STARTING UP RIGHT AWAY IN WRN THIRD...AND SPREADING STEADILY
EWRD AS INITIAL WAVE SLIDES BY DURING THE MORNING HOURS. SNOWFALL
WL END BEFORE STRONGEST WINDS FOR MOST...BUT ENOUGH FLUFF TO CONCERN
MOST. STILL HAVE CONCERNS THAT WINDS MAY TRY AND DECREASE HEADING
INTO AT LEAST THE FIRST HALF OF THE NIGHT AS SOME WK RIDGING ALFT
SLIDES IN AHEAD OF TRAILING LOBE WHICH SHOULD REALLY GET WINDS GOING
LATE TONIGHT AND THRU SUNDAY MORNING...AS LOW TO MID LVL GRADIENT
TIGHTENS. WHAT MAY KEEP WINDS UP A BIT MORE THAN EXPECTED IS THE
OVERALL STRONG LOW LVL CAA THRU THE EVENING AND INCREASE OF
GEOSTROPHIC POTENTIAL ALFT. CONSIDERING ALL THE SNOW LATELY...MOST
OF THE AREA SHUD HAVE LITTLE DIFFICULTY PRODUCING VSBYS FREQUENTLY
AOB ONE QUARTER MILE AND AT LEAST GUSTS OVER 35 MPH...WITH EXCEPTION
OF MORE SHELTERED CITY LOCATIONS. WITH LESSER SNOW AND SNOWCOVER
THRU THE FAR SW...CONSIDERED CUTTING BACK TO A WIND CHILL/WINTER WX
HIGHLIGHT OVER BLIZZARD...BUT NO SENSE IN GETTING TOO CUTE WITH THE
SERIOUS THREAT OVERALL. COMBINATION OF WINDS/VSBYS LKLY TO BE VERY
LIFE THREATENING FOR MOST OF THE AREA...ESPLY WHEN THE WORST MAY HIT
LATER TONIGHT INTO SUNDAY MORNING...LINGERING THRU ERN CWA IN THE
AFTN.
AS USUAL...TEMPERATURE AND MOISTURE REPRESENTATION BEHIND BNDRY IS
MUCH TOO SLOW IN FALLING...AND INITIAL CHANGES MADE TO ACCELERATE
THE FALL AND KEEP IT GOING THRU AFTN. NOT SURE WHERE GUIDANCE RISING
TMPS COMING FROM IN NAM/FWC...BUT MAV SEEMS TO CAPTURE THE OVERALL
TREND IN TMPS FAIRLY WELL FOR NEXT COUPLE DAYS. WINTER SOLSTICE ON
SUNDAY WL CERTAINLY BE MEMORABLE FOR THE CHILL...AND MAY GET CLOSE
ENOUGH TO RIVAL 1983 AND 1989 OCCURRENCES.
TALK ABOUT COLD...WITH SFC RIDGE BUILDING IN SUN NIGHT AND WINDS
DROPPING TO A MERE BREATH MOST AREAS...SETUP FOR COLDEST NIGHT OF
THE YEAR THUSFAR. MAY BE CONSERVATIVE WITH SOME 20 BELOW LOWS.
STRONG RIDGE SHIFTS EWRD ON MONDAY...WITH STRONG SLY FLOW DEVELOPING
THRU THE DAY AND INTO THE NIGHT ACRS THE AREA. INCREASING CLOUDS IN
AFTN AS NEXT WAVE EJECTS IN THE ACTIVE FLOW INTO THE PLAINS. INITIAL
DRY AIRMASS LKLY TO KEEP PCPN OUT OF THE MIX ON MONDAY AFTN...BUT WL
HAVE TO WATCH FAR NWRN CWA FOR A QUICK LATE DAY SATURATION FM ALFT
WITH FIRST DIV Q PULSE MOVING INTO FAR WRN CWA. A GOOD SPREAD IN
WHERE BEST JET/FRONTAL DYNAMICS MAY AFFECT AREA...WITH BULK FOCUSING
A BIT MORE TO N. OPERATIONAL GFS DYNAMICS ARE A BIT DISCONNECTED...
BUT ENOUGH FRONTAL FORCING WITH WAVE COMING QUICKLY NE TO BUMP POPS
TO LOWER LKLY FOR MAINLY NRN/NERN CWA. OVERALL...A MINOR SYSTEM
COMPARED TO THOSE OF LATE WITH A COUPLE INCHES AT MOST POSSIBLE
NORTH. TMPS QUITE NON DIURNAL MON NIGHT...AND MAY EVEN ATTEMPT TUE
BEHIND SYSTEM AS STRONG LITTLE COLD PUNCH WORKS SWRD ONCE AGAIN.
COULD HAVE GONE COLDER ON LOWS FOR WED MORNING...ESPLY IN MORE WRN
AREAS CLOSER TO WKR SFC WINDS.
&&
.AVIATION...
-SN SWRN MN AND NWRN IA WILL DCRS AND END THIS AFTN. GNRL TREND IS
FOR STGR CLEARING FROM THE W THAN WE HAD CIGS SHUD BCM GNLY UNL OR
VFR OVER SD AND WRN PART OF NWRN IA THRU 00Z...PSBLY WITH JUST A FEW
PATCHES OF TRANSITORY MVFR CIGS. MVFR TO IFR CIGS SWRN MN DOWN
TO SPW/SLB IN NWRN IA WILL BCM MVFR TO OCNLY VFR. LITTLE CHANGE
EXPECTED 00Z-04Z THEN AN INCRS IN MVFR CIGS EXPECTED AS WDSPRD SC
SPREADS IN FROM THE NW WITH SECONDARY ARCTIC WIND SURGE. DEALING
WITH VSBYS...WDSPRD IFR VSBYS IN SNOW AND BLOWING SNOW SWRN MN INTO
PART OF NWRN IA WILL BECOME OCNL TO FQT IFR IN BLOWING SNOW AFT
18Z-21Z. PLENTY OF LOOSE SNOW TO BLW WILL KEEP THE IFR FQT IN MANY
AREAS AFTER THE FALLING SNOW ENDS. OVER MOST OF SERN SD DOWN TO SUX
AREA VSBYS WILL BCM HIGHLY VRBL FROM VFR TO LCL IFR IN BLOWNG SNOW.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING FROM NOON TODAY TO 12 PM CST SUNDAY FOR SDZ039-
040-054>056-061-062-066-067-070-071.
WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR SDZ039-040-
054>056-061-062-066-067-070-071.
WINTER WEATHER ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR
SDZ038-050-052-053-057>060-063>065-068-069.
BLIZZARD WARNING UNTIL 6 AM CST SUNDAY FOR SDZ038-050-052-053-
057>060-063>065-068-069.
MN...BLIZZARD WARNING FROM NOON TODAY TO 12 PM CST SUNDAY FOR MNZ098.
WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR MNZ098.
WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR MNZ071-072-080-
081-089-090-097.
BLIZZARD WARNING FROM NOON TODAY TO 3 PM CST SUNDAY FOR MNZ071-
072-080-081-089-090-097.
IA...BLIZZARD WARNING FROM NOON TODAY TO 12 PM CST SUNDAY FOR IAZ001-
012>014-020>022-031-032.
WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR IAZ001-012-020-
031.
WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR IAZ002-003-013-
014-021-022-032.
BLIZZARD WARNING FROM NOON TODAY TO 3 PM CST SUNDAY FOR IAZ002-
003.
NE...BLIZZARD WARNING FROM NOON TODAY TO 12 PM CST SUNDAY FOR NEZ013-
014.
WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR NEZ013-014.
&&
WILLIAMSHazardous weather outlook, Dec 20, 5:58 AM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0558 AM CST SAT DEC 20 2008
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0558 AM CST SAT DEC 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
SNOWFALL...MAINLY EAST OF THE JAMES RIVER EARLY THIS MORNING
WILL GRADUALLY END FROM WEST TO EAST. GREATEST SNOWFALL WILL BE
FROM EAST CENTRAL SOUTH DAKOTA INTO PORTIONS OF SOUTHWEST
MINNESOTA...WHERE AN ADDITIONAL INCH OR TWO SNOWFALL IS EXPECTED.
AN INCH OR LESS ACCUMULATION WILL OCCUR TO THE SOUTH.
BEHIND AN ARCTIC FRONT...STRONG NORTHWEST WINDS FROM 25 TO 35
MPH...WITH GUSTS AT TIMES TO 40 MPH WILL SPREAD FROM WEST TO
EAST. WITH THE ABUNDANCE OF RECENT SNOWFALL...BLIZZARD CONDITIONS
WITH VISIBILITIES OF A QUARTER MILE OR LESS AT TIMES ARE
EXPECTED...LINGERING ALL THE WAY INTO SUNDAY MORNING IN SOUTHEAST
SOUTH DAKOTA...AND SUNDAY AFTERNOON ACROSS SOUTHWEST MINNESOTA.
WHITEOUT CONDITIONS CAN BE
IN ADDITION...TEMPERATURES FALL THROUGH THE DAY AND MORE OR LESS
CONTINUE FALLING ALL THE WAY TO ACTUAL MONDAY MORNING LOWS FROM
15 BELOW TO TO 22 BELOW ZERO. WITH THE STRONG WINDS...WIND
CHILLS WILL REACH A LIFE THREATENING 25 BELOW TO 40 BELOW ZERO BY
TONIGHT AND SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
BLIZZARD CONDITIONS WILL CONTINUE SUNDAY IN AREAS EAST OF THE
JAMES RIVER VALLEY.
ANOTHER WEATHER DISTURBANCE SHOULD MOVE EAST OVER THE AREA MONDAY
NIGHT AND TUESDAY...BRINGING ANOTHER CHANCE OF ACCUMULATING SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Dec 20, 8:27 AM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
827 AM CST SAT DEC 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW OCHEYEDAN 43.42N 95.54W
12/20/2008 M2.5 INCH OSCEOLA IA CO-OP OBSERVER
&&
MDBLocal storm report, Dec 20, 8:42 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
842 AM CST SAT DEC 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM SNOW WALL LAKE 43.53N 96.96W
12/20/2008 M1.8 INCH MINNEHAHA SD CO-OP OBSERVER
0800 AM SNOW YANKTON 42.89N 97.39W
12/20/2008 M2.0 INCH YANKTON SD CO-OP OBSERVER
&&
MDBLocal storm report, Dec 20, 8:55 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 AM CST SAT DEC 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 AM SNOW TRACY 44.24N 95.62W
12/20/2008 M4.5 INCH LYON MN PUBLIC
0854 AM SNOW PIPESTONE 44.00N 96.31W
12/20/2008 M4.0 INCH PIPESTONE MN AMATEUR RADIO
&&
MDBLocal storm report, Dec 20, 9:30 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 AM CST SAT DEC 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 3 ESE SIOUX FALLS 43.53N 96.67W
12/20/2008 M2.3 INCH MINNEHAHA SD MESONET
0900 AM SNOW 7 WSW GARRETSON 43.68N 96.63W
12/20/2008 M2.0 INCH MINNEHAHA SD MESONET
0900 AM SNOW 1 SW BROOKINGS 44.30N 96.80W
12/20/2008 M2.5 INCH BROOKINGS SD MESONET
0900 AM SNOW 13 NE BROOKINGS 44.44N 96.60W
12/20/2008 M3.0 INCH BROOKINGS SD MESONET
0900 AM SNOW NNE VIBORG 43.17N 97.08W
12/20/2008 M2.0 INCH TURNER SD MESONET
0900 AM SNOW NE MARION 43.42N 97.26W
12/20/2008 M2.0 INCH TURNER SD MESONET
0900 AM SNOW 5 NW MONTROSE 43.75N 97.25W
12/20/2008 M3.0 INCH MCCOOK SD MESONET
0900 AM SNOW 8 SSW HERRICK 43.01N 99.25W
12/20/2008 E0.5 INCH GREGORY SD MESONET
0900 AM SNOW 1 N SPENCER 43.16N 95.15W
12/20/2008 M4.5 INCH CLAY IA CO-OP OBSERVER
&&
MDBLocal storm report, Dec 20, 9:51 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
951 AM CST SAT DEC 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 AM SNOW MARSHALL 44.45N 95.79W
12/20/2008 E6.0 INCH LYON MN LAW ENFORCEMENT
0944 AM SNOW LUVERNE 43.65N 96.21W
12/20/2008 E3.0 INCH ROCK MN LAW ENFORCEMENT
0945 AM SNOW JACKSON 43.62N 94.99W
12/20/2008 E4.0 INCH JACKSON MN LAW ENFORCEMENT
0940 AM SNOW IVANHOE 44.46N 96.25W
12/20/2008 E6.0 INCH LINCOLN MN PUBLIC
0900 AM SNOW WESSINGTON SPRINGS 44.08N 98.57W
12/20/2008 M1.6 INCH JERAULD SD CO-OP OBSERVER
&&
MDBLocal storm report, Dec 20, 10:19 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1019 AM CST SAT DEC 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM SNOW CHEROKEE 42.75N 95.55W
12/20/2008 E0.5 INCH CHEROKEE IA LAW ENFORCEMENT
0953 AM SNOW ORANGE CITY 43.00N 96.06W
12/20/2008 E1.5 INCH SIOUX IA LAW ENFORCEMENT
0956 AM SNOW SHELDON 43.18N 95.84W
12/20/2008 M1.0 INCH OBRIEN IA CO-OP OBSERVER
&&
MDBBlizzard, Lincoln
- When
- December 20, 12:00 PM CST to December 21, 10:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Northwest winds sustained at around 30 mph with gusts to over 40 mph, combined with existing loose snow cover and 1 to 3 inches of new snow, produced widespread blowing snow with visibilities frequently less than a quarter mile. Drifting snow blocked several roads.
Blizzard, Pipestone
- When
- December 20, 12:00 PM CST to December 21, 10:00 AM CST
- Where
- Pipestone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Northwest winds sustained at around 30 mph with gusts to over 40 mph, combined with existing loose snow cover and 1 to 3 inches of new snow, produced widespread blowing snow with visibilities frequently less than a quarter mile. Drifting snow blocked several roads.
Blizzard, Rock
- When
- December 20, 1:00 PM CST to December 21, 8:00 AM CST
- Where
- Rock forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Northwest winds sustained at around 30 mph with gusts to over 40 mph, combined with existing loose snow cover and 1 to 3 inches of new snow, produced widespread blowing snow with visibilities frequently less than a quarter mile. Drifting snow blocked several roads.
Blizzard, Lyon
- When
- December 20, 1:00 PM CST to December 21, 2:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Northwest winds sustained at around 30 mph with gusts to over 40 mph, combined with existing loose snow cover and 1 to 3 inches of new snow, produced widespread blowing snow with visibilities frequently less than a quarter mile. Drifting snow blocked several roads.
Blizzard, Murray
- When
- December 20, 1:00 PM CST to December 21, 1:00 PM CST
- Where
- Murray forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Northwest winds sustained at around 30 mph with gusts to over 40 mph, combined with existing loose snow cover and 1 to 3 inches of new snow, produced widespread blowing snow with visibilities frequently less than a quarter mile. Drifting snow blocked several roads.
Blizzard, Nobles
- When
- December 20, 2:00 PM CST to December 21, 12:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Northwest winds sustained at around 30 mph with gusts to over 40 mph, combined with existing loose snow cover and 1 to 3 inches of new snow, produced widespread blowing snow with visibilities frequently less than a quarter mile. Drifting snow blocked several roads.
Blizzard, Cottonwood
- When
- December 20, 2:00 PM CST to December 21, 12:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Northwest winds sustained at around 30 mph with gusts to over 40 mph, combined with existing loose snow cover and 1 to 3 inches of new snow, produced widespread blowing snow with visibilities frequently less than a quarter mile. Drifting snow blocked several roads.
Blizzard, Jackson
- When
- December 20, 3:00 PM CST to December 21, 2:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Northwest winds sustained at around 30 mph with gusts to over 40 mph, combined with existing loose snow cover and 1 to 3 inches of new snow, produced widespread blowing snow with visibilities frequently less than a quarter mile. Drifting snow blocked several roads.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Oregon, December 20 to 22, 20081 death · $31 million · 12 events
- Blizzard and Winter Storm in Washington, December 20 to 22, 2008$3.1 million · 7 events
- Blizzard and Heavy Snow in Washington, December 20 to 21, 2008$1.9 million · 13 events
- High Wind in Washington, December 20 to 21, 2008$3.0 million · 59 kt wind · 2 events
- Damaging Winds in Alabama, December 20, 2008$74,000 · 87 kt wind · 2 events
- Blizzard and Winter Storm in Minnesota, December 20, 200837 events
- Extreme Cold and Cold in Nebraska, December 20 to 21, 200837 events
- Extreme Cold in North Dakota, December 20 to 21, 200836 events
- Extreme Cold in South Dakota, December 20 to 21, 200826 events
- Blizzard and Winter Weather in South Dakota, December 20 to 21, 200824 events
- Winter Storm and Cold in Wisconsin, December 20 to 22, 200820 events
- Blizzard in Iowa, December 20 to 21, 200820 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148413, 148414, 148416, 148417, 148419, 148420, 148422, 148423.